Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 106, NWS Quad Cities, IA

September 8, 2005Lee County, Van Buren County, Iowa; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 8, 2005, 3:39 PM CDT for Lee County, Van Buren County, Iowa; Clark County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2005, 3:39 PM CDT (20:39 UTC)
Expired
Sep 8, 2005, 4:30 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Van Buren County, IA, Clark County, MO

The radar

The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU SEP 8 2005

.SYNOPSIS...
WARM FRONT WAS OVER SOUTHERN IA EARLY THIS AFTERNOON WITH A SEVERE
THUNDERSTORM COMPLEX RIDING THE BOUNDARY OVER EAST CENTRAL AND
SOUTHEAST IOWA.  TSTORMS FEEDING OFF M/U 80 TEMPS AND M/U60
DEWPOINTS SOUTH OF THE BOUNDARY OVER NRN MO AND SCNTRL IA. SO FAR IN
EASTERN IA SEVERE STORMS HAVE BEEN PRODUCING DAMAGING WIND AND 1 TO
1.75 INCH HAIL.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
MAIN CONCERN WILL BE WALKING CURRENT TSTORM COMPLEX OUT OF THE CWA.
DISTANT TIME TOOL ON AWIPS SHOWS BACK EDGE OF COMPLEX MOVING
SOUTHEAST AT 35 KTS. BASED ON THIS MOVEMENT TSTORMS SHOULD EXIT THE
SOUTHEAST COUNTIES BETWEEN 23Z AND 01Z.  THEN THE QUESTION IS WILL
THERE BE ANY REDEVELOPMENT OVERNIGHT. CURRENT ACTIVITY SHOULD
STABILIZE THE ATMOSPHERE FOR THE REST OF THE EVENING.
HOWEVER...META IS SHOWING A THETA-E AXIS OVER CENTRAL IA WITH WEAK
H8 FLOW CREATING SOME THETA-E ADVECTION LATE THIS EVENING AND
OVERNIGHT.  HAVE INCLUDED SLGT CHANCE WORDING ALONG AND EAST OF THE
RIVER THROUGH 12Z TO COVER POSSIBILITY OF REDEVELOPMENT OF ELEVATED
SHRA/TSRA OVERNIGHT.  WARM FRONT LIFTS NE OF CWA BY FRIDAY MORNING
ENDING PCPN THREAT.  FRIDAY THROUGH SUNDAY WILL BE DRY.  TEMPS WILL
BE WARMING TO ABOVE NORMAL LEVELS FOR THE WEEKEND WITH S-SW LOW
LEVEL FLOW SETTING UP OVER THE MIDWEST. ...DLF...

&&

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)...
LONG RANGE MODELS CONTINUE TO SHOW AMPLIFIED PATTERN OVER THE U.S.
THROUGH THE PERIOD.  UPPER RIDGE SLIDES EAST AS TROUGH BECOMES
ESTABLISHED OVER THE WESTERN U.S.  EARLY IN THE PERIOD...EXPECT DRY
WEATHER AND WARMER THAN NORMAL TEMPS.  SURFACE FRONT WILL BE MOVING
SLOWLY EAST THROUGH THE CENTRAL AND NORTHERN PLAINS...SETTING UP
GOOD FETCH OF S-SW WINDS OVER THE MS VALLEY MONDAY AND TUESDAY.
HAVE BUMPED UP TEMPS SLIGHTLY DURING THIS PERIOD.  WILL HAVE TO WAIT
AND SEE HOW CLOUD TRENDS EVOLVE.  IF WE HAVE MOSTLY SUNNY CONDITIONS
BOTH DAYS THEN TIGHTENING SURFACE PRESSURE GRADIENT WILL ALLOW FOR
DEEP MIXING...PUSHING TEMPS ABOVE CURRENT FCST.  MODELS CONTINUE TO
SHOW SOME DISAGREEMENT ON HOW FAST THE FRONT WILL MOVE THROUGH
IA/NRN IL WEDNESDAY AND THURSDAY.  THE ECMWF DRIVES THE BOUNDARY
THROUGH QUICKLY...PLACING IT FROM NW IN THROUGH SW MO BY WEDNESDAY
EVENING.  WITH DEEP SOUTHWEST FLOW...STILL FEEL THAT THE ECMWF IS
TOO FAST AND WILL USE THE GFS SOLUTION FOR WEDNESDAY AND THURSDAY.
THE GFS SOLUTION MOVES THE BOUNDARY TO THE MS RIVER BY WEDNESDAY
EVENING AND HOLDS IT THERE THROUGH THROUGH THURSDAY MORNING.  IF
THIS SOLUTION DOES VERIFY THEN THE BOUNDARY IN THE AREA SHOULD
PROVIDE SEVERAL ROUNDS OF PCPN FOR THE REGION.  THEREFORE HAVE UPPED
POPS TO CHANCE CATEGORY FOR ALL AREAS FROM TUESDAY NIGHT THROUGH
THURSDAY NIGHT. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Sep 8, 12:00 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING.  AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS.  THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.

THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM.   PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, Sep 8, 1:14 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU SEP 8 2005

IAZ051>053-063>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL-
HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL-
ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER                ROCK ISLAND
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JOHNSON               JONES
LINN                  MUSCATINE             SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE...
MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...
ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...
VINTON...WAPELLO AND WASHINGTON.
Local storm report, Sep 8, 2:14 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 WNW PACKWOOD          41.14N 92.12W
09/08/2005  1.00 INCH        JEFFERSON          IA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND HEAVY RAIN.

&&

MDB
Local storm report, Sep 8, 2:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     PACKWOOD                41.13N 92.08W
09/08/2005                   JEFFERSON          IA   EMERGENCY MNGR

            TREE BRANCHES TO 6 INCHES IN DIAMETER DOWN IN THE
            PACKWOOD AREA.

&&

MDB
Local storm report, Sep 8, 2:38 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
09/08/2005                   JEFFERSON          IA   BROADCAST MEDIA

            SOME TREE BRANCHES DOWN AND PONDING WATER ON THE ROADS.
            PEA SIZE HAIL ALSO REPORTED.

&&

MDB
Local storm report, Sep 8, 2:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             PACKWOOD                41.13N 92.08W
09/08/2005  1.75 INCH        JEFFERSON          IA   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL REPORTED.

&&

MDB
Local storm report, Sep 8, 3:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       6 S WASHINGTON          41.21N 91.69W
09/08/2005  0.70 INCH        WASHINGTON         IA   TRAINED SPOTTER

            0.70 INCHES OF RAIN FROM 250 TO 315 PM.

&&

MDB

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:53 AM CDTDense Fog AdvisoryDVNCedar, Clinton, Jones, Scott113 min
Sep 8, 1:50 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk25 min
Sep 8, 2:18 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson42 min
Sep 8, 2:21 PM CDTSevere Thunderstorm WarningDVNJefferson24 min
Sep 8, 4:08 PM CDTSevere Thunderstorm WarningDVNHenderson37 min
Sep 8, 4:54 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.